Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 67, NWS Flagstaff, AZ

August 27, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 27, 2016, 5:55 PM MST for Coconino County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2016, 5:55 PM MST (00:55 UTC)
Expired
Aug 27, 2016, 6:45 PM MST
In force
50 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 103 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.9 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

477 
WUUS55 KFGZ 280055
SVRFGZ
AZC005-280145-
/O.NEW.KFGZ.SV.W.0067.160828T0055Z-160828T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
555 PM MST SAT AUG 27 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 645 PM MST

* AT 554 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF
  LEUPP...OR 35 MILES NORTHWEST OF WINSLOW...AND MOVING EAST AT 10
  MPH.

* LOCATIONS IMPACTED ALSO INCLUDE...
  TOLANI LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3536 11107 3560 11113 3567 11076 3541 11076
TIME...MOT...LOC 0054Z 253DEG 10KT 3549 11099 

$$

KD
1 follow-up statement
242 
WWUS55 KFGZ 280115
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
615 PM MST SAT AUG 27 2016

AZC005-280145-
/O.CON.KFGZ.SV.W.0067.000000T0000Z-160828T0145Z/
COCONINO AZ-
615 PM MST SAT AUG 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR COCONINO COUNTY...

AT 613 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF TOLANI LAKE...OR 35
MILES NORTH OF WINSLOW...MOVING EAST AT 10 MPH AND CROSSING LUEPP-
ORAIBI ROAD. 

LOCATIONS IMPACTED INCLUDE...
TOLANI LAKE AND SAND SPRINGS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3536 11107 3560 11113 3567 11076 3541 11076
TIME...MOT...LOC 0113Z 253DEG 10KT 3551 11093 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:50 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 27, 3:50 PM MST, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
350 PM MST SAT AUG 27 2016

.SYNOPSIS...A low pressure center drifting eastward over northern
Arizona will bring cooler than normal daytime temperatures,
showers, and thunderstorms through Sunday. A drying and warming
trend is expected on Monday before increasing moisture and storm
chances return mid week.

&&

.DISCUSSION...A low pressure center over far northern Arizona is
slowly moving east. This is interacting with monsoon moisture
already in place. Isolated to scattered storms will continue
through the night tonight as this low provides additoinal lift
once the surface cools. Sunday is expected to be an active day as
well.

The low moves into New Mexico on Monday and a drier southwest
flow develops in the wake of the low. Apache County will continue
to have enough moisture for scattered storms on Monday. By
Tuesday, moisture over Sonora and New Mexico will begin to move
back over northern Arizona. Current model trends indicate that
moisture will move back over much of northern Arizona by
Wednesday.

&&

.AVIATION...Expect isolated to scattered SHRA/TSRA with MVFR/IFR
conditions likely under the stronger storms. After 18Z, SHRA/TSRA
will increase in coverage. Aviation discussion not updated for
TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 27, 1:25 PM MST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
125 PM MST SAT AUG 27 2016

AZZ004>018-037>040-280445-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
125 PM MST SAT AUG 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHERN ARIZONA
INTO THIS EVENING. HAIL IS ALSO POSSIBLE WITH STORMS TODAY ACROSS
THE NORTHLAND.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DECREASE IN STORM COVERAGE IS FORECAST FOR SUNDAY THROUGH
TUESDAY. MOISTURE AND STORM CHANCES INCREASE AGAIN STARTING
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 27, 5:34 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
534 PM MST SAT AUG 27 2016

AZZ012-040-280100-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264 AZ-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
534 PM MST SAT AUG 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 600 PM
MST...

AT 533 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTHWEST OF SUNRISE...OR 35 MILES NORTHEAST OF FLAGSTAFF. THIS
STORM WAS MOVING NORTHEAST AT ABOUT 5 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF COCONINO COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3536 11114 3553 11123 3566 11100 3542 11086
TIME...MOT...LOC 0033Z 244DEG 4KT 3548 11111

KD

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:34 PM MSTSpecial Weather StatementFGZ26 min
Aug 27, 6:43 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo21 min
Aug 27, 7:46 PM MSTSevere Thunderstorm WarningFGZNavajo34 min
Aug 28, 9:53 AM MSTSpecial Weather StatementFGZ22 min
Aug 28, 10:20 AM MSTSpecial Weather StatementFGZNavajo25 min
Aug 28, 10:31 AM MSTSpecial Weather StatementFGZApache29 min
Aug 28, 3:13 PM MSTSpecial Weather StatementFGZ32 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.